Alert archive / Virginia / Wind Advisories in 2022
Wind Advisory 10, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Apr 1, 2022, 5:43 AM EDT for Alleghany County, Ashe County, Watauga County, North Carolina; 20 counties in Virginia. It took effect at Apr 1, 2022, 10:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Apr 1, 2022, 5:43 AM EDT (09:43 UTC)
- In effect from
- Apr 1, 2022, 10:00 AM EDT
- Expired
- Apr 1, 2022, 6:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Blacksburg, VA
All 23 counties
Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 22 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted.
603 WWUS71 KRNK 010943 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 543 AM EDT Fri Apr 1 2022 NCZ001-002-018-VAZ011>020-022>024-012000- /O.NEW.KRNK.WI.Y.0010.220401T1400Z-220401T2200Z/ Ashe-Alleghany NC-Watauga-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge- Including the cities of West Jefferson, Sparta, Boone, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, and Buena Vista 543 AM EDT Fri Apr 1 2022 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EDT THIS EVENING... * WHAT...West winds 15 to 25 mph with gusts of 40 to 45 mph expected. * WHERE...Portions of southwest and west central Virginia and northwest North Carolina. * WHEN...From 10 AM this morning to 6 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ RAB
2 follow-up statements
489 WWUS71 KRNK 011727 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 127 PM EDT Fri Apr 1 2022 NCZ001-002-018-VAZ011>020-022>024-012200- /O.CON.KRNK.WI.Y.0010.000000T0000Z-220401T2200Z/ Ashe-Alleghany NC-Watauga-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge- Including the cities of West Jefferson, Sparta, Boone, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, and Buena Vista 127 PM EDT Fri Apr 1 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING... * WHAT...West winds 15 to 25 mph with gusts of 40 to 45 mph expected. * WHERE...Portions of southwest and west central Virginia and northwest North Carolina. * WHEN...From 10 AM this morning to 6 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
360 WWUS71 KRNK 012227 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 627 PM EDT Fri Apr 1 2022 NCZ001-002-018-VAZ011>020-022>024-012330- /O.EXP.KRNK.WI.Y.0010.000000T0000Z-220401T2200Z/ Ashe-Alleghany NC-Watauga-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge- Including the cities of West Jefferson, Sparta, Boone, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, and Buena Vista 627 PM EDT Fri Apr 1 2022 ...WIND ADVISORY HAS EXPIRED... Winds will continue to diminish through tonight. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Apr 1, 4:35 AM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Apr 1, 4:35 AM EDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 435 AM EDT Fri Apr 1 2022 .SYNOPSIS... A strong cold front was moving through the region this morning ushering in gusty west to northwest winds, colder temperatures, and light precipitation. Weak high pressure will build across the region tonight allowing winds to diminish. Temperatures will be cold with a freeze expected in most areas. A weak upper- level disturbance will track across the area Saturday night bringing a chance of light rain. Weak high pressure will again dominate the area Sunday before another more significant weather system tracks into the area during the first half of next week. && .NEAR TERM /THROUGH TODAY/... As of 415 AM EDT Friday... ...Much Colder and Windy Today with Some Mountain Snow Showers... The Pacific-derived cold front which brought showers and thunderstorms to the area Thursday has moved off the east coast. A secondary cold front more of the Canadian/Arctic variety was pushing through the region this morning. Scattered rain showers with gusty west winds accompanied the showers as they track from west to east across mainly the northern half of the CWA early this morning. In the wake of this latest frontal passage, upslope west to northwest flow was increasing across the western mountains resulting in light precipitation. As temperatures fall into the lower and mid 30s west of the Blue Ridge this morning, expect that some of this precipitation at the higher elevations will mix with or change to sleet initially, then light snow. Up to an inch of accumulation is possible through midday, mainly on grassy surfaces and at higher elevations. Amounts are expected to remain well below advisory criteria. Precipitation will end in the east early this morning and in the west during the early to mid afternoon. Elsewhere today, the main story will be windy and much cooler to colder. High temperatures will average a good 20 degrees cooler than yesterday with mostly 40s west, except 30s higher elevations, and 50s east. Mostly cloudy conditions along/west of the Blue Ridge will help to hold down the temperatures as well, while eastern areas will see partly to mostly sunny conditions, especially across the NC Foothills and Piedmont as well as Southside VA. The gusty winds will make it feel worse with wind chills this morning in the 20s west and 30s east. West to northwest winds today will not be as strong as the southerly winds were Thursday, but still mostly in the 10-20mph range with gusts 25-30 mph at times, especially west of the Blue Ridge. Winds will diminish tonight, but temperatures falling below freezing pretty much everywhere with a hard freeze in the west. Look for low temperatures Saturday morning to range from the upper teens and lower 20s at locations like Burkes Garden, Lewisburg, and Bluefield, to the lower 30s across the NC Piedmont. /Confidence Levels in Forecast Parameters/ - Moderate to High Confidence in Temperatures, - Moderate to High Confidence in Precipitation Probabilities, - High Confidence in Wind Direction and Speed. && .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... As of 330 AM EDT Friday... Other than a quick shot scattered showers across the mountains Saturday night, this portion of the forecast will be primarily dry with temperatures near or slightly cooler than normal. Saturday morning we will have an upper ridge positioned across the region with a shortwave trough not too far upstream over the the mid- Mississippi River Valley. This feature will head east to across NY/PA by Sunday morning with an associated trough/cold front crossing our region about the same time. With the bulk of the associated moisture and energy passing north of the region, we are expecting only scattered showers across primarily the mountains and perhaps the I-64 corridor west of I-81 in Virginia/West Virginia. Enough colder air may arrive for snow showers to mix with the rain showers over the higher peaks of western Greenbrier County, WV late Saturday night into early Sunday morning. Winds will trend gusty behind this front late Saturday night and into and through the day Sunday. At this time, sub-advisory gusts are forecast. By late Sunday night into Monday, high pressure will again be in control of our weather pattern with dry weather for the entire region. A weak disturbance passing north of our area may bring a few showers to western Greenbrier County, WV Monday afternoon and early evening. Monday night, cloud cover will be on the increase as low level winds start to increase from the south in advance of our next weather system. Temperatures during this portion of the forecast are expected to be near or slightly cooler than normal. Confidence in the above weather scenario is moderate to high. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 130 AM EDT Friday... This will be a potentially active portion of the forecast with both a southern stream and then a northern stream system providing us with sensible weather. While model guidance shows some variation in timing, location, and impact, there is generally good agreement of a shortwave trough heading northeast from the Lower Mississippi River Valley Tuesday morning. The bulk of this feature is expected to head east or northeast eventually across, or just south of the region Tuesday night. As a result, we are looking for showers to start to progress into and across the area starting around Tuesday afternoon, have maximum coverage Tuesday night, and exiting the region Wednesday morning. On the heels of this first system, although from an initially different point of origin, will be a shortwave trough/closed low heading eastward through the Great Lakes Region Wednesday into Thursday. Its associated surface cold front is expected to cross our area somewhere in the Wednesday night to Thursday afternoon time frame. A secondary reinforcing 850mb cold front may reach far western parts of the area as early as late Thursday afternoon, but most guidance places the arrival of this feature later than the end of our current forecast period. Temperatures during this portion of the forecast are expected to be near normal on Tuesday, ten to fifteen degrees above normal on Wednesday into Thursday. Confidence in the above weather scenario is moderate. && .AVIATION /06Z FRIDAY THROUGH TUESDAY/... As of 200 AM EDT Friday... Synopsis: Secondary cold front was sweeping through the region early this morning accompanied by light rain showers and very gusty winds. At 06Z, the front extended roughly from MRB-ROA- TNB. Very gusty west winds accompanied the showers with gusts of 35 to 40 mph noted here at BCB. Do not expect such wind speeds to be maintained for long and will also diminish in peak speed as this feature/wind shift/front moves further east into the Piedmont. Temperatures were now falling into the 30s across southeast WV and far southwest VA. Light precipitation will continue in these areas through the morning until a secondary upper short wave embedded within the main eastern U.S. trough moves through the area mid-late morning. Consequently, some light sleet/snow showers will be possible as the atmospheric column cools. As this feature moves northeast of the area later this morning, skies will begin to clear from east to west, with upslope clouds lingering until late afternoon west of the Blue Ridge. Ceilings...MVFR ceilings will prevail for most areas west of the Blue Ridge through mid-afternoon, then improve to VFR for the remainder of the TAF valid period. A brief period of IFR is possible for KBLF in the 10Z-14Z time frame in -SHRAPLSN. VFR ceilings are expected to prevail for areas east of the Blue Ridge through the TAF valid period, with mostly SKC southeast of a LYH-MTV-UKF line. Visibilities...Mostly VFR through the TAF valid period. A very brief MVFR visibility is possible at KBLF and KLWB and other western mountains locations in the 08Z-15Z time frame in a brief -SHRAPLSN. Winds...Generally WNW-NW through the TAF valid period at speeds of 15-25 mph decreasing after 22Z to 5-15 mph. Gusts to 30-35 mph possible throughout much of the day especially west of the Blue Ridge. As noted above, showers this morning will be briefly accompanied by wind gusts of 40-45 mph. Winds will decrease to 12kts or less by 00Z all areas. /Confidence Levels in Forecast Parameters/ - Moderate to High Confidence in Ceilings, - High Confidence in Visibilities, - High Confidence in Wind Direction and Speed. Extended Discussion... VFR conditions and lighter wind are expected for Friday night and Saturday morning. MVFR clouds are expected in the mountains Saturday afternoon through Sunday morning with another weak system tracking through the area. Conditions improve behind this system for Sunday night through Monday night. The next major weather system of significance does not arrive until Tuesday or Wednesday when it appears the next best chance for widespread rain and possible thunderstorms will occur. && .Fire Weather... As of 430 AM EDT Friday... RH values today will drop into the 25 to 30% range across much of the region, especially east of the Blue Ridge during the afternoon. On Saturday with loss of the upslope cloud conditions west, RH values are expected to reach minimum values around 25% across much of the area. Winds today will also meet criteria, especially in the west with gusts over 20kts at times. While rainfall amounts yesterday and this morning have not been that significant, most areas did see a wetting rain on the order of 1/4 to 1/2 inch. Thus, no Fire Weather Headlines are planned for today/tonight. On Saturday, 10-hr fuel moistures will likely be less given 24 hours of drying time and RHs as noted above will meet criteria. However, winds will be considerably less overall and average mostly 10 mph or less. The exception would be parts of southwest VA and the foothills of western NC where afternoon could see a period of 10-15kt winds with gusts near 20kts. A Fire Danger Statement may need to be considered for that area later in coordination with the NCFS/VAFS and neighboring offices. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RAB NEAR TERM...RAB SHORT TERM...DS LONG TERM...DS AVIATION...RAB FIRE WEATHER...RAB
Hazardous weather outlook, Apr 1, 5:07 AM EDT, 36 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 507 AM EDT Fri Apr 1 2022 NCZ003>006-019-020-VAZ007-009-032>035-043>047-058-059-WVZ042>044-507- 021200- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Tazewell-Smyth-Patrick- Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier- 507 AM EDT Fri Apr 1 2022 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong thunderstorms will be possible at times Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ508-021200- Western Greenbrier- 507 AM EDT Fri Apr 1 2022 This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...Today and tonight. Snow showers will be possible this morning. Snow accumulations of around an inch will be possible at the higher elevations. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ010>020-022>024-021200- Ashe-Alleghany NC-Watauga-Bland-Giles-Wythe-Pulaski-Montgomery- Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge- 507 AM EDT Fri Apr 1 2022 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. West to northwest winds will be near Wind Advisory criteria today. A Wind Advisory may be needed with later forecasts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong thunderstorms will be possible at times Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RAB
In the hours before
Local storm report, Apr 1, 1:05 AM EDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 AM EDT FRI APR 1 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM NON-TSTM WND DMG RICHLANDS 37.10N 81.80W
03/30/2022 TAZEWELL VA 911 CALL CENTER
NUMEROUS TREES AND SEVERAL POWER LINES
ACROSS THE COUNTY WERE DOWNED BY WINDS
ACROSS TAZEWELL COUNTY ON WEDNESDAY NIGHT
AND EARLY THURSDAY MORNING BEGINNING AROUND
10:15 PM. DURING THE PRE-DAWN HOURS ON THE
31ST, A ROOF WAS BLOWN OFF A MOBILE HOME
NEAR RICHLANDS.
1200 AM NON-TSTM WND DMG MARION 36.84N 81.50W
03/31/2022 SMYTH VA 911 CALL CENTER
SEVERAL TREES WERE BLOWN ACROSS SMYTH COUNTY
FROM HIGH WINDS. THE FIRST REPORTS OF DAMAGE
WERE AROUND MIDNIGHT AND CONTINUED DURING
THE PRE-DAWN HOURS THURSDAY.
0817 AM NON-TSTM WND DMG PIPERS GAP 36.65N 80.83W
03/31/2022 CARROLL VA BROADCAST MEDIA
SHINGLES OFF OF ROOF.
0425 PM HAIL 4 NNW PICKAWAY 37.69N 80.53W
03/31/2022 E0.25 INCH MONROE WV PUBLIC
0435 PM HAIL 1 SE LEWISBURG 37.79N 80.44W
03/31/2022 E0.50 INCH GREENBRIER WV TRAINED SPOTTER
0442 PM HAIL 3 ESE LEWISBURG AIRPORT 37.85N 80.35W
03/31/2022 E1.00 INCH GREENBRIER WV 911 CALL CENTER
0452 PM HAIL 2 NNW BOONE 36.23N 81.68W
03/31/2022 E0.25 INCH WATAUGA NC PUBLIC
REPORTED BY TRAINED SPOTTER.
0515 PM HAIL 2 NNW BOONE 36.23N 81.68W
03/31/2022 E0.25 INCH WATAUGA NC PUBLIC
REPORTED BY TRAINED SPOTTER.
0530 PM HAIL 1 SW CHRISTIANSBURG 37.15N 80.42W
03/31/2022 E0.25 INCH MONTGOMERY VA TRAINED SPOTTER
0536 PM HAIL 2 WNW CHRISTIANSBURG 37.16N 80.43W
03/31/2022 E0.50 INCH MONTGOMERY VA NWS EMPLOYEE
0548 PM HAIL 1 SSE RUTHERWOOD 36.22N 81.59W
03/31/2022 E0.25 INCH WATAUGA NC COCORAHS
0642 PM HAIL 3 S HOLLINS 37.79N 79.92W
03/31/2022 E0.25 INCH ALLEGHANY VA TRAINED SPOTTER
LARGEST HAIL ESTIMATED 0.38 INCH.
1200 AM HEAVY RAIN BARRETT 36.52N 80.95W
04/01/2022 M2.81 INCH ALLEGHANY NC PUBLIC
RAINFALL FOR 3/31/22.
&&
THESE ARE SOME OF THE MORE SIGNIFICANT REPORTS OF NON-THUNDERSTORM WIND
AND THUNDERSTORM HAIL REPORTS RECEIVED ON MARCH 31, 2022.
RABSpecial weather statement, Apr 1, 1:33 AM EDT, 4 hours 10 minutes before
Special Weather Statement National Weather Service Blacksburg VA 133 AM EDT Fri Apr 1 2022 VAZ011-013-014-017>020-WVZ044-507-010800- Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-Bath-Monroe- Eastern Greenbrier- Including the cities of Pearisburg, Radford, Pulaski, Blacksburg, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Union, Lewisburg, White Sulphur Springs, and Alderson 133 AM EDT Fri Apr 1 2022 ...Strong Gusty Winds Accompanying Light Rain Showers Through the New River, Roanoke, and Greenbrier Valleys... An area of light rain showers associated with a secondary Canadian cold front extended at 130 AM EDT from near Floyd to Blacksburg to Lewisburg. Strong gust west winds of 20-30 mph with gusts to 40 mph have been noted with this activity. Winds of these speeds and gusts should only last an hour or so and then decrease back closer to the 15 to 25 mph with some higher gusts later on this early morning. If you plan to be out in these areas during the next hour or so, please use caution, especially if driving a high profile vehicle. Ensure that any loose objects are secure and avoid being in forested areas until the winds diminish. RAB
Nearby
Wind Advisories in Virginia, 2022Wind Advisories in North Carolina, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.